Gepost in: Intoxicaties
Acetylcysteine for acetaminophen poisoning
A 25-year-old man presents to the emergency department with a toothache. During the evaluation, the physician determines that the patient has been taking large doses of over-the-counter acetaminophen along with an acetaminophen–hydrocodone product for the past 5 days. His daily dose of acetaminophen has been 12 g per day (maximum recommended dose, 4 g per day). He has no other medical problems and typically consumes two beers a day. The patient has no symptoms beyond his toothache, is not icteric, and has no hepatomegaly or right-upper-quadrant tenderness. His serum acetaminophen concentration 8 hours after the most recent dose is undetectable. His serum alanine aminotransferase concentration is 75 IU per liter, his serum bilirubin concentration is 1.2 mg per deciliter (20.5 μmol per liter), and his international normalized ratio (INR) is 1.1. The emergency department physician contacts the regional poison-control center, which recommends treatment with acetylcysteine.
Kennon J Heard
PMID: 18635433 PMCID: PMC2637612 DOI: 10.1056/NEJMct0708278